Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 40, NWS Wilmington, NC

October 4, 2019New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 4, 2019, 8:02 PM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Oct 5, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 4, 2019, 8:02 PM EDT (00:02 UTC)
In effect from
Oct 5, 2019, 6:00 AM EDT
Expired
Oct 5, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

935 
WHUS42 KILM 050002
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
802 PM EDT Fri Oct 4 2019

NCZ106-108-SCZ054-056-051200-
/O.NEW.KILM.BH.S.0040.191005T1000Z-191006T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
802 PM EDT Fri Oct 4 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Saturday
through Saturday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Saturday through Saturday evening.

* SURF ZONE IMPACTS...A strong northeast wind of 15-25 mph with
  higher gusts is expected to create a strong longshore through 
  the day on Saturday.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

&&

$$

21
2 follow-up statements
421 
WHUS42 KILM 050845
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
445 AM EDT Sat Oct 5 2019


NCZ106-108-SCZ054-056-060000-
/O.CON.KILM.BH.S.0040.191005T1000Z-191006T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
445 AM EDT Sat Oct 5 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong north to south longshore current will
  develop at east-facing area beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

&&

$$

19
539 
WHUS42 KILM 052344
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
744 PM EDT Sat Oct 5 2019


NCZ106-108-SCZ054-056-060045-
/O.EXP.KILM.BH.S.0040.000000T0000Z-191006T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
744 PM EDT Sat Oct 5 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...


$$

43

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 6:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 4, 6:58 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
658 PM EDT Fri Oct 4 2019

.SYNOPSIS...
A cold front will move through the area later this afternoon and
overnight. This front will bring an end to the fall heatwave. A
stronger cold front will cross the Carolinas on Monday, and
this will bring temperatures closer to the normal values for
October Tuesday through Friday.

&&

.UPDATE...
Changes to low temperatures and PoPs tonight, and winds for
tonight into Saturday morning. Refer to the near term section
below for details.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
The cold front has pushed through Wilmington where breezy east
winds are now occurring. This boundary should continue to sweep
through the area over the next several hours bringing in a true
airmass change. Although capping has so far prevented
convection, forecast soundings show potential for convective
showers to develop mainly west of Wilmington over the next
several hours as a weakening subsidence inversion will not be
able to cap off relatively warm clouds at the top of the frontal
inversion. I'm maintaining a 20-30 PoP west of Wilmington
through early Saturday morning, but have removed potential for
showers in the Southport-Wilmington-Burgaw area.

Temperatures have been adjusted upward by 2-3 degrees tonight
due to breezy boundary winds and clouds. Very warm ocean water
temperatures (lower 80s) relative to normal for this time of
year should also help add heat to the cool incoming airmass.
Forecast soundings show dry adiabatic conditions persisting
through the night beneath the cloud base and frontal inversion
aloft, with the potential for 20 knot (25 mph) gusts through the
night.

Clouds linger on Sat with low level northeast flow reinforcing
the cooler air mass. Highs may struggle to reach mid 70s in many
areas. Front lingers just south of the area, but starts to
dissipate as the high to the north is shifted quickly east.
Resulting onshore flow at the surface late Sat and Sat night
will help mask the front. Onshore flow is also likely to
increase the low rainfall chances Sat slightly for Sat night.
Lows will continue above climo, but temperatures will be closer
to climo.

&&

.SHORT TERM /SUNDAY/...
The 500 millibar high-pressure ridge will be riding back
against the Appalachians on Sunday and Sunday night. The wind
flow will be from the east- northeast and the BUFR soundings
showing plenty of low-level moisture trapped in the cold-air
damming event. This trapped moisture will keep a mostly cloudy
sky through Sunday Night. The 12 UTC, GFS 850 mb temperatures
are around 12 C, which is 1 degree warmer than the 12 UTC, 10/3
run. Still expect temperatures ranging from the lower 80s at the
beaches to the middle 80s at the coast. On Sunday night, lows
will fall into the lower to mid-60s inland to the upper 60s
closer to the coast.

A slight chance of a shower or thunderstorm is possible Sunday
and Sunday night with the best chances closer to the coast.
Rainfall totals are expected to be minimal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The continued progression of troughs in the 500 millibar
pattern continue to erode the high-pressure ridge. A stronger
cold front will move across the Carolina?s on Monday, and
temperatures will continue to fall to values closer to normal by
mid and late week. There is a chance of a shower or
thunderstorm with the frontal passage, but the precipitable
water anomalies are not spectacular and are around one standard
deviation above normal. After the front passes off the coast,
the chance of rain will continue to be low.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Cold front moving through the area at the moment and with it will
see increasing winds to around 15-20 knots from the NE with gusts to
25 knots. A few showers are starting to develop along the front edge
of the front, but these will be isolated and should diminish quickly
after 00Z. MVFR ceilings could have a hard time leaving the area
tonight, but should see CIGs lift to VFR before sunrise. A cloudy
day expected on Saturday with the cold wedge in place, but low-
level dry air and a lack of precip should keep ceilings VFR
throughout the period.

Extended Outlook...Predominately VFR. Some light showers are
possible on Monday and Tuesday, with possible MVFR ceilings.

&&

.MARINE...
Inherited Small Craft Advisory will remain in effect with end times
unchanged for now. Southern zones may need an extension later
tomorrow, but hard to say right now. Northeast flow will develop
this evening and overnight as front pushes south and high starts to
build in. Pinched gradient induces northeast surge with speeds
approaching 25 kt late tonight and in excess of 20 kt for much of
Sat. Gradient starts to relax later Sat as the high to the north
shifts east. Speeds drop to 15 to 20 kt with direction veering to
easterly. Seas 2 to 3 ft today will quickly build to 4 to 7 ft
overnight in response to surge. Lingering southerly swell at 10-12
seconds will become secondary to northeast wind wave at 4-6 seconds
overnight. Northeast to east wind wave will stay dominant Sat and
Sat night with seas slowly falling to 3 to 5 ft late Sat and through
Sat night.

High pressure on Sunday will give way to a cold front crossing
the coastal waters late Monday. High pressure will build back
over the waters on Tuesday and Wednesday. Winds will be east on
Sunday around 15 knots and will slowly weaken to 10 knots by
Monday. With the frontal passage winds shift to the north around
15 to 20 knots and quickly swing to northeast by Wednesday. A
small craft advisory may be required Monday night into Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 7 PM EDT Saturday for AMZ250-252-
     254-256.

&&

SYNOPSIS...RH
UPDATE...TRA
NEAR TERM...TRA/III
SHORT TERM...RH
LONG TERM...RH
AVIATION...21
MARINE...III/RH
Hazardous weather outlook, Oct 4, 3:24 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
324 PM EDT Fri Oct 4 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
051930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
324 PM EDT Fri Oct 4 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-051930-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
324 PM EDT Fri Oct 4 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-051930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
324 PM EDT Fri Oct 4 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory possible late Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.